Washington, 2017

Flood in Washington, March 18 to 31, 2017

March 18 to 31, 2017 · NWS OTX · 1 event in 1 county or zone

Snow melt and periodic heavy rains during the month of March caused the Spokane River to achieve Minor Flood Stage. High water flooded fields, parks and trails along the river bank and caused basement flooding of nearby houses and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Snow melt and periodic heavy rains during the month of March caused the Spokane River to achieve Minor Flood Stage. High water flooded fields, parks and trails along the river bank and caused basement flooding of nearby houses and businesses. The river receded but continued to run above Flood Stage through the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 18, 9:44 AM PST, 16 minutes earlier.

Area forecast discussion, Mar 18, 9:44 AM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1044 AM PDT Sat Mar 18 2017

.SYNOPSIS...
The next round of precipitation through today will bring valley
rain and mountain snow. Windy conditions will develop this
afternoon and evening as a strong cold front passes. More rain
will aggravate flooding for portions of Eastern Washington and
northern Idaho. Drier weather returns early next week, before
another chance of precipitation arrives around Tuesday with
unsettled conditions expected through the next week.

&&

.DISCUSSION...
Morning update: As of 10 am a cold front was moving east across
western Washington and Oregon...and nearing the Cascade crest.
Ahead of this front moist southwest flow continues with rain
across Eastern Washington and north Idaho. Embedded mid level
instability has resulted in bands of moderate to heavy rain from
Clarkia to Lookout Pass...as well as from Deer Park to Bonners
Ferry with a few rain gauges reporting around an inch of rain.
This combined with snow melt will aggregave ongoing flooding in
fields...near small streams...low lying areas...with additional
rises on the main stem rivers including the St. Joe...Palouse...
Spokane...and Coeur d'Alene basins. Could see additional mudslides
or road washouts as well. Concerning thunderstorms today...a few
lightning strikes are possible with the NAM showing 200-400 J/KG
of CAPE from the palouse into the Central Panhandle Mountains and
Coeur d'Alene area. The past several HRRR runs have been showing
this potential as well. With this instability combining with lift
with the cold front this afternoon...will be expanding the slight
chance of thunderstorms over the N Idaho Panhandle southward to
include the aforementioned areas.

Winds will be on the increase throughout the region this afternoon
as well with the cold front. This part of the forecast looks on
track with expected gusts across the Columbia Basin and Spokane
area expected to remain just shy of advisory levels with 35-45 mph
gusts expected.  JW

&&

.AVIATION...
18Z TAFS: A cold front nearing the Cascade crest at 18Z will
sweep through the region and into MT by 00Z-03Z. Ahead of this
front a deep feed of Pacific moisture will maintain -RA for the
eastern TAF sites with mostly VFR ceilings although brief MVFR
ceilings are possible. MVFR ceilings and vis in RA will likely
exist immediately ahead of the cold front as it approaches and
passes a TAF site. There is a small chance of a few brief
thunderstorms along this front in the afternoon. Front will pass
through KEAT and KMWH between 18Z and 20Z...and KPUW/KLWS and the
KGEG area TAF sites between 21Z and 23Z. Precipitation will
quickly shut off with VFR conditions behind the front but
increasing winds...becoming west to southwest 20-30 KTs gusting to
locally near 40 KTS in the afternoon and early evening. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  29  47  28  51  36 / 100  10   0   0   0  30
Coeur d'Alene  52  30  45  27  49  34 / 100  40  10   0   0  30
Pullman        57  32  47  32  53  39 / 100  40  10   0  20  40
Lewiston       61  36  53  36  57  42 / 100  40  10   0  20  40
Colville       51  28  48  27  49  32 / 100  10  10   0   0  20
Sandpoint      47  29  44  26  45  31 / 100  70  10   0   0  30
Kellogg        50  29  42  28  47  33 / 100  80  10   0  10  30
Moses Lake     62  29  53  30  55  36 /  60   0   0   0  10  40
Wenatchee      59  30  51  31  50  35 /  50   0   0   0  10  40
Omak           56  26  49  28  50  33 /  50   0   0   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 18, 4:58 AM PST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
558 AM PDT Sat Mar 18 2017

IDZ001>004-026-027-WAZ031>033-036>038-191300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
558 AM PDT Sat Mar 18 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

More rain is expected this morning, and this will maintain or
aggravate flooding issues on small streams and poorly drained low
spots. Mainstem rivers will continue to run high with some rivers
running above flood stage.

A strong cold front this afternoon will promote windy and gusty
conditions across the Columbia Basin. A few trees with shallow
roots in saturated soil may be prone to toppling and isolated
power outages are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Flooding issues will continue through at least the early part of
the week as recent rain and snow melt continues to work through
the ecosystem. Large main stem rivers will remain high through the
week.

WAZ034-035-041>044-191300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PDT Sat Mar 18 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A strong cold front passage on Saturday will bring windy and
gusty conditions to the Columbia Basin and the Waterville
Plateau.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spokane

When
March 18, 10:00 AM PST to March 31, 11:59 PM PST
Where
Spokane County, 2.68 mi E of Liberty Lake to 2.64 mi ESE of Newman Lake
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
47.654, -117.043

The Spokane River at Spokane River Gage recorded a rise above the Flood Stage of 27.0 feet at 10:00 AM PST on March 18th. The river crested at 28.7 feet at 8:30 PM on the 23rd. The river slowly receded but remained above Flood Stage through the end of March and into April. Extensive flooding of fields and park land along the river occurred as well as basement flooding of some homes and businesses.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686477.